OncoLink

Increase in CEA After Colon Surgery

Increase in CEA After Colon Surgery

Question
Dear OncoLink "Ask the Experts,"
My husband had a colostomy almost 3 years ago. Right after surgery his CEA level was .8 or .9. His most recent CEA is ll. He has been on LIPITOR and MODUCARE. Could either of these drugs cause a high CEA level? Does an elevated reading necessarily indicate cancer growth?

We have radiologic tests scheduled, but wanted to know if there are other things that could change CEA?


Answer
Dr. Timothy Hoops, Clinical Assistant Professor of Medicine in the Gastroenterology Division at the University of Pennsylvania and Director of Gastroenterology at Penn Medicine at Radnor, responds:

The value of determining CEA levels for follow-up after resection of a colon cancer has been controversial. Many have advocated it, while others have felt that it adds little to patient care. The idea is that an elevation would detect an earlier cancer recurrence allowing therapy to be initiated resulting in a better outcome. Data is available to support both positions.

A CEA of 11, while elevated, falls into that intermediate range that is difficult to interpret. It has risen since the last one, and evaluating the situation with radiologic tests to look for recurrent cancer is wise. If these don't indicate any tumor, you may be able to follow the CEA level closely to see if it continues to rise. I am unaware if either of the medications you mentioned can cause an elevation in CEA levels. The companies that make those drugs may be able to answer this question better than I. As you may know, certain behaviors such as smoking can raise CEA levels unrelated to any cancer.